MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G30944
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation = lead tech.Pma/510(k) number = k130293.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an angiogram involving a lesion in the posterior tibial artery, a leak was found on an advance 18 lp low profile balloon catheter balloon.An antegrade approach was used on the right side, using an unspecified 5 french cook ansel sheath and unspecified cook approach hydro st wire guide.The balloon was inserted over the wire and inflated to four atmospheres for two minutes.As the user attempted to inflate the balloon beyond nominal pressure, it would not inflate.The device was then removed from the patient through the sheath, over the wire guide, at which time a leak on the proximal end of the balloon was noted.Moderate vessel calcification was reported; however, the anatomy was not reported to be tortuous or angulated.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Initial report as reported, during an angiogram involving a lesion in the posterior tibial artery, a leak was found on an advance 18 lp low profile balloon catheter balloon.An antegrade approach was used on the right side, using an unspecified 5 french cook ansel sheath and unspecified cook approach hydro st wire guide.The balloon was inserted over the wire and inflated to four atmospheres for two minutes.As the user attempted to inflate the balloon beyond nominal pressure, it would not inflate.The device was then removed from the patient through the sheath, over the wire guide, at which time a leak on the proximal end of the balloon was noted.Moderate vessel calcification was reported; however, the anatomy was not reported to be tortuous or angulated.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation ¿ evaluation reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturer¿s instructions, quality control procedures, specifications, and a visual inspection and functional test of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that one used pta4-18-150-3-15 was returned to cook for investigation.Biomatter was present on the device.The balloon was attempted to be inflated; however, the inflation attempt was unsuccessful.The product was decontaminated.After decontamination, the balloon was again unsuccessfully attempted to be inflated.A wire was inserted into the balloon lumen, the wire was unable to be passed through the bend in the balloon lumen.It is suspected that there is biomatter in the balloon lumen at approximately 61cm from the strain relief where the wire got stuck.The balloon was attempted to be inflated again, once again the inflation attempt was unsuccessful.A document-based investigation evaluation was performed.A review of the device history record showed no nonconforming events which could contribute to this failure mode.One additional complaint was received from the same raw material lot as this device.Due to differing patient anatomy and procedural circumstances, it was determined that these two complaints are causally unrelated.No further lot-related complaints have been received.Reviews of the manufacturer¿s instructions, drawings, specifications, and quality control procedures were also conducted, and no gaps were discovered.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of complaint file, device history record, complaint history, device master record, and design validation testing provides objective evidence to support that the device was manufactured to specification.An ifu is provided with this device, which warns, ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ a previously closed capa investigation concluded that inadequate manufacturing and quality control procedures were a root cause of this failure mode.Though this device was manufactured prior to the implementation of corrective actions for this failure mode, based on the information provided and the examination of the returned product, investigation has concluded that a root cause could not be determined for this event.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9632654
Report Number1820334-2020-00210
Device Sequence Number2757038
Product Code LIT
UDI-Device Identifier10827002309446
UDI-Public(01)10827002309446(17)210518(10)8894055
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/18/2021
Device Model NumberG30944
Device Catalogue NumberPTA4-18-150-3-15
Device Lot Number8894055
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/14/2020
Initial Date Received by Manufacturer 01/21/2020
Supplement Date Received by Manufacturer05/19/2020
Initial Report FDA Received Date01/27/2020
Supplement Report FDA Received Date06/09/2020
Patient Sequence Number1